Suspected Severe Immune Effector Cell-Associated Neurotoxicity Syndrome in a Patient with Multiple Myeloma Treated with Elranatamab
Abstract
Elranatamab, a bispecific antibody (BsAb) targeting CD3 and B-cell maturation antigen (BCMA), has shown promising efficacy in refractory multiple myeloma. There are conflicting data on the prevalence of serious neurological adverse effects, specifically on the prevalence of immune effector cell–associated neurotoxicity syndrome (ICANS). We report a rare case of suspected grade 3 ICANS in a patient affected by stage IIA multiple myeloma on treatment with elranatamab due to lymph node progression. A 79-year-old man was admitted to hospital due to weakness of the trunk and lower limbs, slow speech and ideomotor slowing that had developed two days after his last administration of elranatamab. The neurological symptoms rapidly progressed to confusion, focal seizures and disorientation. He was febrile, blood tests showed leukopenia, thrombocytopenia and high C-reactive protein (CRP) and procalcitonin (PCT). Brain computed tomography (CT) scan was negative, and electroencephalogram (EEG) showed generalized slowing with no epileptiform abnormalities. Brain magnetic resonance imaging (MRI) showed severe global parenchymal atrophy and severe chronic microangiopathy. Cerebrospinal fluid (CSF) analysis was not performed because of thrombocytopenia. Grade 3 ICANS was suspected although the coexistence of a septic event could not be excluded. Dexamethasone and levetiracetam were prescribed. After a rapid clinical worsening due to severe sepsis and recurrent Salmonella infection, the patient died. Only a few cases of ≥ grade 3 ICANS have been described in the literature. Clinicians should be aware of the potential severe neurotoxicity of BCMA-targeted therapies so that they can promptly recognize it during the diagnostic process.